Alert archive / Florida / Tornado Warnings in 2003
Tornado Warning 17, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Oct 28, 2003, 2:17 PM EST for Columbia County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2003, 2:17 PM EST (19:17 UTC)
- Expired
- Oct 28, 2003, 2:45 PM EST
- In force
- 28 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Columbia County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 28, 11:20 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KJAX 281917
TORJAX
FLC023-281945-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EST TUE OCT 28 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN COLUMBIA COUNTY IN NORTHERN FLORIDA
* UNTIL 245 PM EST
* AT 215 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO OVER NORTH CENTRAL COLUMBIA COUNTY...OR ABOUT 13
MILES SOUTHWEST OF FARGO...MOVING NORTHEAST AT 20 MPH.
THIS IS A EXTREMELY DANGEROUS AND POTENTIALLY DEADLY TORNADO.
EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF
SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR.
LAT...LON 3049 8255 3049 8257 3043 8263 3047 8266
3049 8269 3056 8271 3059 8269 3059 8259
3057 8257 3058 8245
$$
ZIBURAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 28, 11:40 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 28, 11:40 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1140 AM EST TUE OCT 28 2003 UPDATING ZONES...CWF...AND HWO FOR TORNADO WATCH IN EFFECT UNTIL 5 PM FO ALL OF NE FLORIDA AND PORTIONS OF SE GEORGIA. .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. ------------------------------------------------------------------- PUBLIC...A SW-NE ORIENTED QUASI-STATIONARY FRONTAL BOUNDARY EXTENDS FROM THE NORTHEAST GULF OF MEXICO...ACROSS NORTH FLORIDA...INTO THE ATLANTIC WATERS. DOPPLER RADARS INDICATE NUMEROUS SHOWERS FROM APALACHEE BAY ACROSS SUWANNEE RIVER VALLEY REGION OF NORTHEAST FLORIDA...THEN SPREADING NORTHEAST ACROSS INLAND SOUTHEAST GEORGIA. AVN/RUC MODELS SUGGEST RAIN SHIELD TO SLOWLY SHIFT EAST TODAY INTO TONIGHT. CURRENT FORECAST PACKAGE CONTAINS LIKELY TO CATEGORICAL POPS ACROSS JAX FORECAST AREA. POPS MAY BE A CATEGORY TOO HIGH FOR AREAS EAST OF U.S. HIGHWAY 301 IN NORTHEAST FLORIDA...BUT GIVEN STRONG H7/H30 COUPLET AROUND 00Z...WILL KEEP POPS AS-IS FOR NOW. 1ST PERIOD WINDS LOOK GOOD AS LIGHT NORTHERLY WINDS WILL PREVAIL ACROSS SOUTHEAST GEORGIA...BECOMING SOUTHERLY ACROSS NORTHEAST FLORIDA. GIVEN EXTENSIVE CLOUDINESS AREA-WIDE...TEMPS WILL TOP OUT IN THE 70S. MARINE...A S-NE ORIENTED NEARLY STATIONARY FRONTAL BOUNDARY EXTENDS ACROSS NORTH FLORIDA INTO LOCAL WATERS. WINDS ARE VARIABLE THIS MORNING...EVIDENCED BY BUOY/C-MAN DATA. AT 9 AM..SABSOON TOWERS (IN GEORGIA WATERS) REPORTED NORTHERLY WINDS AROUND 10 KNOTS...WHILE ST. AUGUSTINE BUOY INDICATED SOUTHERLY WINDS AROUND 10 KNOTS. SEAS WERE GENERALLY 3 TO 4 FEET. SOUTHERLY FLOW TO PREVAIL THIS AFTERNOON AS SURFACE LOW TRACKS ALONG FRONTAL BOUNDARY. WILL CONTINUE TO SEGMENT NEAR-SHORE/OFFSHORE WATERS. WILL HOLD OFF HOISTING SCEC HEADLINES UNTIL AFTERNOON PACKAGE. .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. ------------------------------------------------------------------ EARLY MORNING DISCUSSION... .CURRENTLY THE FRONT IS STALLED JUST TO THE NORTH AND WEST OF THE CWA...EXTENDING SWD TO A LOW CENTERED IN THE ERN GULF. DEWPOINT GRADIENT BEGINS AT JEFF DAVIS AND COFFEE COUNTIES. LIGHT PRECIP IS NOTED ON THE RADAR ACROSS THESE COUNTIES AND SWWD. IR SAT SHOWS A SHARP SHORT WAVE TROUGH OVER THE WRN GULF OF MEXICO. .SHORT TERM...ALL INGREDIENTS ARE SETTING UP FOR STRONG STORMS THIS AFTN AND EVNG AS THE S/W TROUGH MOVES EWD PUSHING THE SFC LOW NEWD THROUGH THE FCST AREA. GFS INDICATES STRONG LIFT THROUGHOUT MID LEVELS COMBINED WITH EXTENSIVE DIVERGENCE AT THE RIGHT REAR ENTRANCE RGN OF UPPER LEVEL JET AND A 40 KT 850 MB JET WILL COME TO PLACE BEGINNING IN THE 18Z-21Z TIME FRAME AND LASTING UNTIL MIDNIGHT. WITH DEEP TROPICAL MOISTURE IN PLACE...WILL SEE WIDESPREAD SHOWERS WITH MODERATE RAIN AND STORMS BY AFTN. WILL GO WITH CATEGORICAL POPS EXCEPT LIKELY IN SE SECTION UNTIL THIS EVENING. AFTER MIDNIGHT POPS FALL OFF TO LIKELY EAST COAST AND CHANCE INLAND. MODELS IN AGREEMENT THAT SHORT WAVE EJECTS INTO THE ATLANTIC AFTER 12Z WEDNESDAY FOLLOWED BY MUCH DRIER AIR. BY THURSDAY HIGH PRESSURE IN MID/UPPER LEVELS BUILDS OVER THE AREA. HAVE DROPPED ALL POPS FOR WED/THU. WILL KEEP TEMPS LOW END TODAY WITH CLOUD COVER THEN AFTERWARD BOUNTEOUS SUNSHINE WILL ALLOW TEMPS INTO UPPER 70S. .LONG TERM...SFC HIGH MOVES NE AND WEDGE TYPE RIDGE BUILDS EAST OF APALACHIANS RESULTING IN ONSHORE FLOW AND POSSIBLY SOME SHOWERS OVER THE FAR SOUTH ON FRIDAY. LOOKS LIKE THE WEEKEND COULD BE PLAGUED WITH COASTAL SHOWERS. .MARINE...WILL USE BLEND OF GFS AND MESOETA...CAPPING WINDS AT 20 KT TONIGHT. THUS SCEC LATE TONIGHT FOR BOTH NEAR AND OFFSHORE WATERS FOR WINDS...THEN NEARING SCA FOR SEAS OVER OFFSHORE WATERS ON THURSDAY DUE TO SWELLS. .FIRE WEATHER...NO CONCERNS. ZAPPE/CAMP
Hazardous weather outlook, Oct 28, 11:30 AM EST, 2 hours 47 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EST TUE OCT 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM EST FOR ALL OF NORTHEAST FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA... THE WATCH INCLUDES THE FOLLOWING COUNTIES: IN SOUTHEAST GEORGIA...ECHOLS...CLINCH...WARE...CHARLTON... BRANTLEY...PIERCE...CAMDEN...GLYNN...WAYNE. IN NORTHEAST FLORIDA...HAMILTON...SUWANNEE...GILCHRIST...COLUMBIA... BAKER...UNION...BRADFORD...ALACHUA...MARION...NASSAU...DUVAL... CLAY...ST JOHNS...FLAGLER...PUTNAM. LOW PRESSURE DEVELOPING OVER THE NORTHEASTERN GULF OF MEXICO IN COMBINATION WITH WARM FRONT ACROSS NORTHEAST FLORIDA WILL LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE AREA DURING THE AFTERNOON. STRONG LOW LEVEL WINDS MAY ALLOW SOME OF THESE STORMS TO BECOME SEVERE WITH STRONG DAMAGING WINDS AND POSSIBLE TORNADOES. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH YOUR AREA. A MODERATE RISK OF RIP CURRENTS IS EXPECTED TODAY AT AREA BEACHES. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. TRABERT/CAMP
In the hours before
Special weather statement, Oct 28, 2:07 PM EST, 10 minutes before
FLZ020-022-GAZ162-282000- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE JACKSONVILLE FL 207 PM EST TUE OCT 28 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN HAMILTON...NORTHERN COLUMBIA...AND EASTERN ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 300 PM... AT 207 PM WEATHER RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM NEAR WHITE SPRINGS TO NEAR NEEDMORE. STRONG GUSTY WINDS UP TO 50 MPH ARE POSSIBLE. VERY HEAVY DOWNPOURS...AND OCCASIONAL LIGHTNING ALSO WILL OCCUR. MOVEMENT IS TO THE NORTHEAST AT 20 MPH. TAKE SHELTER IF THREATENING WEATHER APPROACHES YOU. USE CAUTION IF DRIVING AS HEAVY RAIN WILL CAUSE PONDING ON ROADWAYS AND TEMPORARY MINOR FLOODING OF LOW SPOTS. MZ
Nearby
Tornado Warnings in Florida, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.